Thunderstorm Wind, Winnebago
- When
- June 12, 3:42 PM CST
- Where
- Winnebago County, 3.06 mi WSW of Oshkosh
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -88.610
) area. , Door Co.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that developed in warm, moist and unstable air ahead of an approaching cold front produced torrential rain that resulted in significant flash flooding, especially in the Oshkosh (Winnebago Co.) area. Heavy rainfall caused street and other nuisance flooding in Waushara Co., Brown Co., Door Co. and Kewaunee Co. The State of Wisconsin suffered over a half billion dollars in damage from this flooding event.
The storms also produced some large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 12, 2:37 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 337 PM CDT THU JUN 12 2008 .SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERNS CONTINUE TO BE ON THE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. UPPER LOW TO LIFT TO THE NORTHWEST INTO THE LAKE WINNEPEG AREA...SOUTHWEST FLOW CONTINUES OVER AREA. EARLY MORNING MCS PASSED THROUGH CWA MID MORNING...WITH QUARTER TO HALF INCH REPORTS. LINGERING CLOUDINESS HAS HELD DOWN TEMPS AND INSTABILITY OVER AREA WITH NEW DEVELOPMENT FORMING ALONG COLD FRONT OVER NE IOWA/SW WI....EXTENDING EAST ALONG WARM FRONT OVER SOUTHERN WI. STORMS SHIFTING NORTHEAST...THOUGH TEND TO WEAKEN AS THEY MOVE NORTH AWAY FROM BOUNDARY. CONTINUE TO EXPECT HEAVY RAIN OVER THIS PART OF STATE...THOUGH HEAVIEST RAIN TO ONCE AGAIN SKIRT TO THE SOUTH OF THE CWA. EARLIER DROPPED FLASH FLOOD WATCH THINKING MOVEMENT OF STORMS WOULD NOT ALLOW US TO MEET FF GUIDANCE VALUES...THOUGH 1 TO 2 INCHES LOCALLY MORE POSSIBLE...LEADING TO MORE AREAL OR URBAN/SMALL STREAM TYPE FLOODING. FRONT TO PASS TONIGHT...THOUGH MODELS INDICATE ANOTHER WAVE LIFTING NORTH ALONG FRONT. HAS SUPPORT FROM RRQ OF JET LIFTING NORTH. HAVE BUMPED POPS UP SLIGHTLY FOR FRI AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PART OF THE FORECAST. MODELS FORECAST A BROAD MID LEVEL TROUGH OVER THE NORTH-CENTRAL CONUS BY FRIDAY NIGHT. FLOW THEN BECOMES MORE ZONAL IN THE BASE OF THE TROUGH BEFORE ANOTHER SHARP SHORT WAVE PASSES TO THE EAST. THIS SITUATION MAKES IT DIFFICULT NOT TO PUT AT LEAST SLIGHT CHANCE POPS INTO THE FORECAST GRIDS FOR SOME PORTION OF THE CWA THROUGH MONDAY. A LARGE SURFACE HIGH IS FORECAST TO MAKE ITS WAY INTO THE REGION MONDAY NIGHT AND SLOWLY PUSH TO THE EAST. A LOW AMPLITUDE RIDGE IN THE WESTERN CONUS IS EXPECTED TO SHARPEN AS IT MOVES TOWARD THE STATE. HAVE LEFT OUT ANY MENTION OF PRECIPITATION THROUGH THE END OF THE FORECAST PERIOD. TRIED TO MESH FORECAST GRIDS WITH ADJACENT GRIDS AND FOLLOWED HPC GUIDANCES AS MUCH AS POSSIBLE. && .AVIATION...CONTINUED SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD TO WDSPD MVFR/IFR CIGS THROUGH THE EVENING. ANY CLEARING TONIGHT...WITH LINGERING MOISTURE...TO LEAD TO SOME PATCHY LIFR CIGS/VSBY. IMPROVEMENT EXPECTED FOR FRI WITH MAINLY VFR CONDITIONS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CDT THU JUN 12 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131745- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 350 PM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVENING. HEAVY RAINFALL IS POSSIBLE...WITH SOME LOCALIZED STREET AND LOW LAND FLOODING POSSIBLE. A FEW STORMS MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND TONIGHT...THOUGH REPORTS OF ANY FLOODING WOULD BE APPRECIATED. LMZ521-522-541>543-131745- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 350 PM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 426 PM CDT THU JUN 12 2008 WIZ038>040-045-048>050-122230- OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA... WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS 426 PM CDT THU JUN 12 2008 ...TORRENTIAL RAINS EXPECTED FOR THE EVENING RUSH HOUR ACROSS PORTIONS OF NORTHEAST WISCONSIN... AT 425 PM...DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS SOUTH OF WAUTOMA AND OSHKOSH. THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL MOVE ACROSS EASTERN WAUSHARA COUNTY NEAR RED GRANITE AND NEAR OMRO AND OSHKOSH BY 5 PM. THE STORMS WILL THEN MOVE INTO APPLETON...GREEN BAY AND THE REST OF NORTHEAST WISCONSIN BY 6 PM. TORRENTIAL RAINS WILL PRODUCE URBAN STREET FLOODING...PONDING OF WATER ON AREA HIGHWAYS AND VERY POOR VISIBILITIES. ECKBERG
The Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
5 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.
Thunderstorm winds downed trees on State Park Road, south of Highway 10.
Penny size hail was reported at the intersection of Highway 55 and County Road A.
Heavy rainfall, totaling 5.41 inches for the day, over already saturated ground caused widespread flash flooding in the Oshkosh area. Sewage backed up into many basements and the foundations of some homes on the south side of the city crumbled, making them uninhabitable. The flooding destroyed 20 homes, caused major damage to 150, and caused minor damage to over 400 others. Several schools sustained damage, including Lourdes High School and the attached St. John Neumann Middle School, which had extensive water and sewage damage. Water built up in the parking lot and caved in windows on the school's lower level. Flood waters rose over five feet, destroying classrooms, athletic equipment, carpets and computers. Damage to the schools was well over $1 million. The University of Wisconsin-Oshkosh campus also sustained some water damage. High water made 50 to 75 percent of the streets impassible, including parts of U.S. Highways 41 and 45. It also washed out a railroad bridge causing a train to derail and spill diesel fuel into the floodwaters.
Strong thunderstorm winds downed and twisted trees near Maribel.
Large road signs were blown off their anchoring poles by thunderstorms winds on Highway 172 at the Fox River.
Torrential rain flooded roads and washed out a 10 foot section of railroad ties near Highway BB south of St. John. Numerous streets and basements were flooded and the St. Ana Fire Department needed to be sand bagged to avoid flooding. The flooding caused major damage to 1 home and minor damage to 60 others.
Thunderstorm winds downed 8 to 10 inch diameter tree limbs.
Torrential rain, including 5.10 inches in Valders, caused the Manitowoc River to rise three feet in four hours. Resultant flooding washed out part of State Highway 57 near Kiel and created a large pothole on Clarks Mills Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114069, 114070, 121126, 114071, 114072, 121141, 121135, 121129, 121143, 121132, 121156.